Alert archive / California / Dust Storm Warnings in 2016

Dust Storm Warning 1, NWS Las Vegas, NV

May 20, 2016Inyo County, California

NWS Las Vegas, NV issued this dust storm warning at May 20, 2016, 1:50 PM PDT for Inyo County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2016, 1:50 PM PDT (20:50 UTC)
Expired
May 20, 2016, 6:57 PM PDT
In force
5 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3365 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

916 
WWUS75 KVEF 202050
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
150 PM PDT FRI MAY 20 2016

...STRONG WINDS TO CONTINUE THROUGH THIS AFTERNOON AND EARLY
EVENING...

.A WEATHER SYSTEM WILL BRING STRONG WINDS TO THE AREA THROUGH
THIS EVENING BEFORE GRADUALLY DIMINISHING SATURDAY. DOWNSLOPE
WINDS ARE LIKELY TO CONTINUE IN THE SPRING MOUNTAINS THROUGH
SATURDAY MORNING. AREAS OF BLOWING DUST CAN BE EXPECTED.

CAZ522-210315-
/O.NEW.KVEF.DS.W.0001.160520T2050Z-160521T0300Z/
/O.CON.KVEF.WI.Y.0024.000000T0000Z-160521T0600Z/
DEATH VALLEY NATIONAL PARK-
INCLUDING THE CITIES OF...FURNACE CREEK...STOVEPIPE WELLS...
SHOSHONE
150 PM PDT FRI MAY 20 2016

...DUST STORM WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A DUST STORM
WARNING...WHICH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

* TIMING...WINDS ARE EXPECTED TO INCREASE LATER THIS MORNING AND 
  PEAK THIS AFTERNOON AND EARLY EVENING BEFORE DIMINISHING. 

* WINDS...SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH 
  WILL BE POSSIBLE THROUGH THIS EVENING. 

* VISIBILITY...NEAR ZERO AT TIMES IN PANAMINT VALLEY.

* IMPACTS...TRAVEL MAY BE DIFFICULT DUE TO STRONG CROSSWINDS.
  TEMPORARY STRUCTURES MAY BE DAMAGED OR DISPLACED. POCKETS OF
  BLOWING DUST MAY REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 40 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

A DUST STORM WARNING MEANS SEVERELY LIMITED VISIBILITIES ARE
EXPECTED WITH BLOWING DUST. TRAVEL COULD BECOME EXTREMELY
DANGEROUS. PERSONS WITH RESPIRATORY PROBLEMS SHOULD MAKE
PREPARATIONS TO STAY INDOORS UNTIL THE STORM PASSES.

&&

$$

NVZ019-210315-
/O.CON.KVEF.HW.W.0012.000000T0000Z-160521T1200Z/
SPRING MOUNTAINS-RED ROCK CANYON-
INCLUDING THE CITIES OF...THE TOWN OF MT CHARLESTON...
RED ROCK CANYON
150 PM PDT FRI MAY 20 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM PDT SATURDAY...

* TIMING...SOUTHWEST WINDS WILL REMAIN STRONG OVERNIGHT...PEAK 
  THIS AFTERNOON AND GRADUALLY DIMINISH THIS EVENING. 

* WINDS...35 TO 45 MPH WITH GUSTS TO 70 MPH.

* IMPACTS...STRONG DAMAGING WINDS ARE POSSIBLE WHICH WILL MAKE 
  OUTDOOR RECREATION DIFFICULT AND DANGEROUS. TREES MAY BE 
  DAMAGED OR DOWNED AND POWER DISRUPTIONS ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NVZ014-015-017-210300-
/O.CON.KVEF.HW.W.0013.000000T0000Z-160521T0300Z/
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
INCLUDING THE CITIES OF...BEATTY...GOLDFIELD...SILVER PEAK...
DYER...CALIENTE...PIOCHE...PANACA...HIKO...ALAMO...RACHEL...
PAHRUMP...INDIAN SPRINGS...DESERT ROCK...AMARGOSA VALLEY
150 PM PDT FRI MAY 20 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

* TIMING...WINDS ARE EXPECTED TO INCREASE LATER THIS MORNING AND 
  PEAK THIS AFTERNOON AND EARLY EVENING BEFORE DIMINISHING. 

* WINDS...SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 65 MPH 
  WILL BE POSSIBLE THROUGH THIS EVENING. 

* IMPACTS...TRAVEL MAY BE DIFFICULT DUE TO STRONG CROSSWINDS. 
  TEMPORARY STRUCTURES MAY BE DAMAGED OR DISPLACED. POCKETS OF 
  BLOWING DUST MAY REDUCE VISIBILITY AND MAKE TRAVEL HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 40 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

AZZ001>003-036-CAZ521-523>525-527-NVZ016-018-020>022-210315-
/O.CON.KVEF.WI.Y.0024.000000T0000Z-160521T0600Z/
NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
INCLUDING THE CITIES OF...COLORADO CITY...
PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBELL...
WESTERN GRAND CANYON...LAKE HAVASU CITY...DESERT HILLS...TOPOCK...
KINGMAN...GOLDEN VALLEY...DOLAN SPRINGS...VALENTINE...WIKIEUP...
YUCCA...BULLHEAD CITY...OATMAN...MOHAVE VALLEY...WESTGARD PASS...
BRISTLECONE PINE...BARSTOW...DAGGETT...FORT IRWIN...BAKER...
MOUNTAIN PASS...MITCHELL CAVERNS...MORONGO VALLEY...
YUCCA VALLEY...TWENTYNINE PALMS...NEEDLES...MESQUITE...OVERTON...
MOAPA...LAS VEGAS...NORTH LAS VEGAS...HENDERSON...BOULDER CITY...
HOOVER DAM...LAUGHLIN...PRIMM....SEARCHLIGHT...CAL-NEV-ARI
150 PM PDT FRI MAY 20 2016 /150 PM MST FRI MAY 20 2016/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT /11 PM MST/
THIS EVENING...

* TIMING...WINDS ARE EXPECTED TO INCREASE LATER THIS MORNING AND 
  PEAK THIS AFTERNOON AND EARLY EVENING BEFORE DIMINISHING. 

* WINDS...SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH 
  WILL BE POSSIBLE THROUGH THIS EVENING. 

* IMPACTS...TRAVEL MAY BE DIFFICULT DUE TO STRONG CROSSWINDS. 
  TEMPORARY STRUCTURES MAY BE DAMAGED OR DISPLACED. POCKETS OF 
  BLOWING DUST MAY REDUCE VISIBILITY AND MAKE TRAVEL HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 40 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
126 
WWUS75 KVEF 210157
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
657 PM PDT FRI MAY 20 2016

CAZ522-210600-
/O.CAN.KVEF.DS.W.0001.000000T0000Z-160521T0300Z/
/O.CON.KVEF.WI.Y.0024.000000T0000Z-160521T0600Z/
DEATH VALLEY NATIONAL PARK-
INCLUDING THE CITIES OF...FURNACE CREEK...STOVEPIPE WELLS...
SHOSHONE
657 PM PDT FRI MAY 20 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...
...DUST STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE DUST
STORM WARNING.

ALL CLOSURES ALONG HIGHWAY 190 NEAR PANAMINT SPRINGS HAVE BEEN
LIFTED AND THE ROADWAY IS OPEN TO TRAFFIC. THE DUST STORM WARNING
HAS BEEN CANCELLED.

* TIMING...WINDS HAVE PEAKED AND ARE EXPECTED TO DIMINISH THIS
  EVENING.

* WINDS...SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH 
  WILL BE POSSIBLE THROUGH THIS EVENING. 

* IMPACTS...TRAVEL MAY BE DIFFICULT DUE TO STRONG CROSSWINDS.
  TEMPORARY STRUCTURES MAY BE DAMAGED OR DISPLACED. POCKETS OF
  BLOWING DUST MAY REDUCE VISIBILITY TO A QUARTER MILE OR LESS AT
  TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 40 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

NVZ019-211000-
/O.CON.KVEF.HW.W.0012.000000T0000Z-160521T1200Z/
SPRING MOUNTAINS-RED ROCK CANYON-
INCLUDING THE CITIES OF...THE TOWN OF MT CHARLESTON...
RED ROCK CANYON
657 PM PDT FRI MAY 20 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM PDT SATURDAY...

* TIMING...SOUTHWEST WINDS WILL REMAIN STRONG OVERNIGHT BEFORE
  GRADUALLY DIMINISHING OVERNIGHT.

* WINDS...35 TO 45 MPH WITH GUSTS TO 70 MPH.

* IMPACTS...STRONG DAMAGING WINDS ARE POSSIBLE WHICH WILL MAKE 
  OUTDOOR RECREATION DIFFICULT AND DANGEROUS. TREES MAY BE 
  DAMAGED OR DOWNED AND POWER DISRUPTIONS ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NVZ014-015-017-210300-
/O.CON.KVEF.HW.W.0013.000000T0000Z-160521T0300Z/
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
INCLUDING THE CITIES OF...BEATTY...GOLDFIELD...SILVER PEAK...
DYER...CALIENTE...PIOCHE...PANACA...HIKO...ALAMO...RACHEL...
PAHRUMP...INDIAN SPRINGS...DESERT ROCK...AMARGOSA VALLEY
657 PM PDT FRI MAY 20 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

* TIMING...WINDS ARE EXPECTED TO CONTINUE THIS EVENING BEFORE
  DIMINISHING.

* WINDS...SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 65 MPH 
  WILL BE POSSIBLE THROUGH THIS EVENING. 

* IMPACTS...TRAVEL MAY BE DIFFICULT DUE TO STRONG CROSSWINDS. 
  TEMPORARY STRUCTURES MAY BE DAMAGED OR DISPLACED. POCKETS OF 
  BLOWING DUST MAY REDUCE VISIBILITY AND MAKE TRAVEL HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

AZZ001>003-036-CAZ521-523>525-527-NVZ016-018-020>022-210600-
/O.CON.KVEF.WI.Y.0024.000000T0000Z-160521T0600Z/
NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
INCLUDING THE CITIES OF...COLORADO CITY...
PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBELL...
WESTERN GRAND CANYON...LAKE HAVASU CITY...DESERT HILLS...TOPOCK...
KINGMAN...GOLDEN VALLEY...DOLAN SPRINGS...VALENTINE...WIKIEUP...
YUCCA...BULLHEAD CITY...OATMAN...MOHAVE VALLEY...WESTGARD PASS...
BRISTLECONE PINE...BARSTOW...DAGGETT...FORT IRWIN...BAKER...
MOUNTAIN PASS...MITCHELL CAVERNS...MORONGO VALLEY...
YUCCA VALLEY...TWENTYNINE PALMS...NEEDLES...MESQUITE...OVERTON...
MOAPA...LAS VEGAS...NORTH LAS VEGAS...HENDERSON...BOULDER CITY...
HOOVER DAM...LAUGHLIN...PRIMM....SEARCHLIGHT...CAL-NEV-ARI
657 PM PDT FRI MAY 20 2016 /657 PM MST FRI MAY 20 2016/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT /11 PM MST/
THIS EVENING...

* TIMING...WINDS ARE EXPECTED TO CONTINUE THIS EVENING BEFORE
  DIMINISHING.

* WINDS...SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH 
  WILL BE POSSIBLE THROUGH THIS EVENING. 

* IMPACTS...TRAVEL MAY BE DIFFICULT DUE TO STRONG CROSSWINDS. 
  TEMPORARY STRUCTURES MAY BE DAMAGED OR DISPLACED. POCKETS OF 
  BLOWING DUST MAY REDUCE VISIBILITY AND MAKE TRAVEL HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 40 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this dust storm warning went out at May 20, 9:05 AM PDT, 4 hours 45 minutes earlier.

Area forecast discussion, May 20, 9:05 AM PDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
905 AM PDT FRI MAY 20 2016

.UPDATE...
Windy conditions are ongoing and will remain throughout the day
across the Mojave Desert. Have increased cloud cover for this
afternoon due to satellite trends, otherwise no changed made to the
current forecast. Wind warnings and advisories remain in effect
through the evening.

&&

.PREV DISCUSSION...
Issued at 228 AM PDT FRI MAY 20 2016

.SYNOPSIS...Windy conditions will continue through tonight as a
strong area of low pressure moves into the region. Cooler
temperatures will be seen across the area today and then additional
cooling is expected Saturday and Sunday. Shower chances will mainly
be limited to the Sierra and portions of the southern Great Basin.
Unsettled and cool weather will linger into next week.

&&

.SHORT TERM...through Sunday night.

Strong area of low pressure over the western states helped generate
gusty winds across the region Thursday with many valley locations
topping 40 mph. Strong downslope winds were also seen over the
eastern Sierra and Spring Mountains with some tree damage noted
across portions of west Bishop. These downslope winds are expected
to gradually diminish early this morning along the eastern Sierra
slopes and the High Wind Warning was cancelled. High winds will
likely continue in the Spring Mountains through today and into
tonight with continued gusts over 60 mph at times. As expected,
there has been a general lull in the winds this morning in most of
the valley locations, but those are expected to increase during the
morning hours and peak during the afternoon with many locations
seeing wind gusts over 40 mph. Some of the strongest winds will be
seen across Lincoln County this afternoon with gusts topping 60 mph
at times. The high wind warning for that area looks good and no
changes needed.

The upper low responsible for these winds is currently located over
northern California which will slowly lift northeast through the day.
A strong 110kt jet will round the base of the trough a persistent
pattern of afternoon southwest winds of 15 to 25 mph across the
Mojave Desert region and temperatures around 10 degrees below
normal...with highs generally in the lower 80s in Las Vegas.  this
afternoon helping to enhance some of the strong winds. Most of the
precipitation associated with this low will remain across northern
California and northern Nevada, but some light showers will be
possible this afternoon through Sunday afternoon across the Sierra,
Esmeralda, and central Nye Counties. Gusty winds will continue into
this evening especially across the eastern half of the forecast
area, but by late evening most locations will see winds diminish
below advisory levels. Breezy to windy conditions are likely for
most areas Saturday, but at this time winds are expected to remain
below advisory levels. Even lighter winds are expected on Sunday.

Persistent pattern of afternoon southwest winds of 15 to 25 mph
across the Mojave Desert region and temperatures around 10 degrees
below normal...with highs generally in the lower 80s in Las Vegas.
Temperatures will cool about 10 degrees today and then an
additional 10 degrees Saturday with temperatures remaining well
below normal through Sunday.

.LONG TERM...Monday through Friday.

The medium range models indicate a relatively cool weather pattern
will hold over the southwest states through at least the middle of
next week. Short wave energy is forecast to dive down the California
coast and into the Mojave Desert region Monday on the back side of
the broad exiting closed low. This will carve out a mean trough and
additional disturbances are forecast to drop down into southern
California and southern Nevada through at least Wednesday. This will
lead to a pattern of afternoons southwest winds of 15 to 25 mph
across the Mojave Desert region each day and high temps around 10
degrees below normal...with highs generally in the lower 80s in Las
Vegas. Sufficient moisture and instability to support chances for
showers and thunderstorms will mainly be confined to the southern
Sierra and the higher terrain near central Nevada during the period.

The operational GFS and ECMWF begin to diverge considerably after
Wednesday with the ECMWF depicting the trough pulling away to the
east and a ridge along the west coast beginning to move inland
Thursday and Friday. On the other hand...the 00Z GFS shows additional
energy reinforcing the trough over the southwest states Thursday and
Friday. This would lead to continued below normal temperatures
through the end of the week and slight chances for showers and
thunderstorms over the southern Sierra and south central Nevada
zones. GFS ensembles also indicate a slower exit of the trough and
the forecast was trended a little more toward the GFS solution with
only a slight warming trend toward the end of the week.
&&

.AVIATION...For McCarran...Strong/gusty south or southwest winds will
continue at the terminal through this evening, with the greatest
speeds likely observed from late morning through early evening (20-
30 kts with gusts to 40 kts). Directions will predominantly range
from 170-240 through the period, with most guidance suggesting more
southwesterly winds during the afternoon and more southerly winds
this morning and later this evening. After about 03Z Saturday, winds
should decrease to 12-20 kts with gusts to 30 kts, with transient
periods of even lighter winds, much like what has been observed so
far early this morning. Breezy southwest winds will resume on
Saturday, but should be considerably lighter than what occurs today.
Mechanical turbulence is likely through tonight, and mountain wave
activity downstream of the Spring Mountains is possible through this
evening.

For the rest of southern Nevada...northwest Arizona...and southeast
California...A strong system approaching from the northwest will
continue to bring strong south or southwest winds to the region
through tonight. Strongest winds are likely to occur from late this
morning through early this evening, with speeds generally 20-30 kts
and gusts 30-40 kts. Somewhat higher winds are likely in the Mojave
Desert and the southern Great Basin. After sunset, winds will
rapidly diminish across the area. Breezy southwest winds will resume
on Saturday, but with speeds much lighter than what will occur
today. Low confidence forecast continues for KBIH, as highly
localized terrain-driven processes will dominate the winds through
tonight. Mechanical turbulence is likely through tonight across the
region, and mountain wave activity is possible downstream of the
Sierra, White Mountains, and Spring Mountains, especially during the
daytime hours.
&&

&&

Gorelow/Adair/Shafer
UPDATE: Berc

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, May 20, 8:03 AM PDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
803 AM PDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 AM     NON-TSTM WND GST 3 SSW MERCURY           36.62N 116.02W
05/20/2016  M58 MPH          NYE                NV   ASOS

            ASOS STATION DESERT ROCK AIRPORT /DRA/

&&

CMS

Nearby

Dust Storm Warnings in California, 2016Every dust storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.